As my colleague wrote today, the FDA has issued a warning involving the class of type 2 diabetes drugs known as SGLT2 (sodium-glucose cotransporter-2). The drugs have been linked to approximately 20 known cases of ketoacidosis, a life-threatening condition. This post focuses on ketoacidosis associated with SGLT2 inhibitors, as well as how to test for the condition and symptoms of which you should be aware.
Typically, only type 1 diabetics have to worry about ketoacidosis so type 2 diabetics may not be aware of the condition. It should be noted, all of the reported cases of SGLT2-associated ketoacidosis involved type 2 diabetics.
Diabetes.org explains ketoacidosis as follows:
“When your cells don’t get the glucose they need for energy, your body begins to burn fat for energy, which produces ketones. Ketones are chemicals that the body creates when it breaks down fat to use for energy. The body does this when it doesn’t have enough insulin to use glucose, the body’s normal source of energy. When ketones build up in the blood, they make it more acidic. They are a warning sign that your diabetes is out of control or that you are getting sick.”
Patients using SGLT2 inhibitors can test for ketones by using test strips that are available at all pharmacies. Healthcare providers can explain more about how to use them for these specific patients.
If patients notice the signs of ketoacidosis, they should report to the emergency room immediately. The signs include:
- Difficulty breathing
- Abdominal pain
- Unusual fatigue or sleepiness
In non-emergent situations, patients should contact their primary care physician for an assessment of their medication routine. Doctors may switch to a different medication. Patients shouldn’t stop taking their medications or change them without their doctors’ instructions.
We will continue to monitor this situation and report any new developments.